Schizophrenia Home > Haldol Overdose
As with any medication, it is possible to take too much Haldol. Symptoms of a Haldol overdose can include muscle weakness, shakiness, and drowsiness. Treatment for a recent overdose of Haldol may include administering certain medications or "pumping the stomach." If the overdose was not recent and Haldol has been absorbed into the body, there is no treatment that can remove it quickly.
An Introduction to Haldol OverdoseHaldol® (haloperidol) is a medication that is used to treat psychotic disorders, Tourette syndrome, and behavior disorders. As with all medicines, it is possible for a person to overdose on Haldol. The specific effects of a Haldol overdose will vary depending on a number of factors, including how much Haldol was taken and whether it was taken with any other medicines, drugs, and/or alcohol.
Symptoms of a Haldol OverdoseIf a person overdoses on Haldol, the symptoms can vary. Some commonly reported symptoms of a Haldol overdose include:
- Muscle weakness or rigid muscles
- Shakiness (tremors)
- Low blood pressure (hypotension)
- Difficulty breathing
- An irregular heart rhythm (arrhythmia).
Treatment for a Haldol OverdoseThe treatment for a Haldol overdose will vary. If the Haldol overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." However, once Haldol has been absorbed into the body, there is no treatment that can remove it quickly. Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Medications for muscle problems or medications for other complications
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Haldol.